I was diagnosed with Graves disease about a month ago. I am so confused though. Instead of losing weight like others with hyperthyroidism, I have gained 50lbs! I am miserable. I hide out in my home because of the weight gain. I diet and exercise and it does work. I am afraid to take meds such as Methimazole because they will increase my weight even more. I don't know what to do. I suffer from depression, anxiety and insomnia. I know it is because of the condition but what can I do. I REFUSE TO GAIN ANOTHER POUND! 230 IS BIG ENOUGH! Please help! I feel like just ending it most days, but I have 2 children. I don't want them in therapy for the rest of their lives. But I just don't know what to do.
I gained weight when hyper and lost when hypo. Everyone is different, believe it or not. My levels have recently started to stabilize a little bit. I even CLEANED my house for a couple hours today which is honestly remarkable consider the past 365 days I've had. It will get better with the proper treatment. Make sure you have a good doctor.
Hi Monica Ga. Sorry to hear what you are going thru I went thru the same thing myself for the last 4 years gaining 70 or more lbs no matter how much I exercise and eat healthy including vegetables, fruits and fish taking all the vitimins pill I can find alone with iron pills and nothing happens. I hide from all my friends I hate shopping I hate going on vacation and most time I want nothing do do with anyone including boyfriends etc. So please understand its not your fault its a medical condition and as hard as it is to hear you are not alone. If it was not for my now 17years old daughter I would have have done something very damn because its like no one understands what you are going thru.
Thyroid weight change is very common and like said both conditions react differently in everyone. I was the weight loser when hyper and gained hypo but stabilizing is very important to put the body back together so you can achieve a stable weight. This is regardless of being hyper and hypo conditions.
In hyper and gaining, most patients find out the body's fat cells go into a "stall" or starvation mode and even through you are putting in calories for energy your cells are not letting go during metobolism to burn.
I don't know what to do. I was on weight watchers for 1 1/2 yrs lost 40 lbs. was very pleased with myself. Then I was diagnosed with Graves, only with weight gain. I hardly eat because I don't know if I don't have an appetite or is because it's a mental thing and I'm afraid of eating because I'll gain weight. Of course weight watchers tells you that you must eat to loose. I'm afraid of doing more damage. I won't look at the scale at home or Dr.s office. I don't want to know how much I've gained but I can tell because I'm in my fat clothes again. I'm too tired to exercise and I can sleep all day.
Can you shed a little light on this subject. I have been on every mg. of Tapazol and my levels are either too high or low, never where they should be. I may have to do radioactive iodine. Can weight loss be achieved with this treatment?
I hope you can answer this for me. I hope this site isn't too old. I just found it.
Thank you in advance.
Hi Michelle, It's not too old but best to start your own thread. It's all about balance with the metobolism and thyroid function. If your PTU has stalled you into hypo most likely that is why you are seeing weight gain. Inflammation is hard on us too with both thyroid issues and patients can see 10 to 20 pounds of water retention until things settle down. Cortisol also releases and is another big problem with weight gain. Vit C and Vit B is great to combat that.
I hope THIS isn't too old. I was diagnosed with Grave's 2 years ago in November. I gained a few pounds but had edema so I was puffy all over. I received the radioactive iodine because my numbers for Grave's were 4 times the high and I was worried about my heart. I immediately went in to hypo mode and gained another 17 pounds (I am very active, I play soccer, work out 5 days a week etc.) After 2 years of trying balance synthroid I am finally feeling normal and have lost the 17. Make sure you read all the information about Grave's and the potential hazards. Having the extra weight was miserable, depressing and uncomfortable but I'm still here!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.